Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 12, 2017, 12:29 PM CDT for Blue Earth County, Brown County, Minnesota. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2017, 12:29 PM CDT (17:29 UTC)
- Expired
- Jun 12, 2017, 1:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Twin Cities, MN
Counties Blue Earth County, MN, Brown County, MN
The radar
The Minneapolis radar (KMPX), 109 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 12:55 PM CDT | TSTM WND DMG | 4 W Vernon Center, MN | SEVERAL TREES DOWN AND UPROOTED AT THE INTERSECTION OF COUNTY ROADS 10 AND 20. |
| Jun 12, 12:55 PM CDT | TSTM WND DMG | Amboy, MN | POWER LINES DOWN ON THE EAST SIDE OF AMBOY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
503
WWUS83 KMPX 121729
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1229 PM CDT MON JUN 12 2017
MNZ074-082-083-092-121815-
Brown-Blue Earth-Watonwan-Faribault-
1229 PM CDT MON JUN 12 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
FARIBAULT...EASTERN BROWN...WESTERN BLUE EARTH AND NORTHERN WATONWAN
COUNTIES...
At 1228 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Darfur to near Lewisville to near
Guckeen. Movement was northeast at 35 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
New Ulm, Sleepy Eye, Lake Crystal, Madelia, Mapleton, Winnebago, Good
Thunder, Amboy, Hanska, Vernon Center, Lewisville and Garden City.
This includes the following highways...
U.S. Highway 14 between mile markers 86 and 103, and near mile
marker 106.
U.S. Highway 169 between mile markers 20 and 46.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 700 PM CDT for
south central Minnesota.
LAT...LON 4371 9423 4374 9426 4385 9426 4385 9436
4397 9448 4406 9485 4443 9474 4441 9467
4439 9467 4440 9464 4433 9445 4427 9441
4420 9421 4392 9392
TIME...MOT...LOC 1728Z 207DEG 31KT 4404 9481 4397 9449 4369 9425
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 12, 5:51 AM CDT, 6 hours 38 minutes earlier.
Area forecast discussion, Jun 12, 5:51 AM CDT, 6 hours 38 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
551 AM CDT Mon Jun 12 2017
.SHORT TERM...(Today and tonight)
Issued at 428 AM CDT Mon Jun 12 2017
Main concern continues to be thunderstorm chances and timing. We
have had a relative lull in the precip early this morning, as weak
high pressure has moved into the Dakotas and Minnesota and upper
heights have been rising. Front has moved just barely southeast of
our forecast area, and stretches from central Wisconsin to northwest
Iowa. Weak pattern means light winds overnight, and with all the
precip yesterday, there is enough leftover moisture to result in
widespread low clouds and dense fog this morning. The fog is quite
shallow, and should disappear by mid morning. Have continued the
dense fog advisory, and even expanded it to most of our area, except
for south central MN to west central WI. High clouds and some modest
amount of wind has kept the fog at bay in those areas.
With a weak front, upper ridging and no apparent forcing mechanism
early this morning, have lowered pops for this morning in south
central MN. However, return flow sets up this afternoon as high
moves off and weak short wave arrives. Thunderstorms will become
possible again this afternoon, spreading from south to north as warm
advection increases. There is some chance for severe weather in
southern MN, but am not overly excited about it. Still, low level
flow increases enough, and thermo parameters are conducive for
storms, so will not be surprised if there are a couple storms this
afternoon and evening that are severe. A better chance for storms
will occur late tonight, when a much stronger short wave rotates
around the broad upper low out west and sweeps across MN.
.LONG TERM...(Tuesday through Sunday)
Issued at 428 AM CDT Mon Jun 12 2017
Additional chances for severe storms are found early in the long
term forecast period associated with the finale of the system that
plagued the area with thunderstorms for several days.
Tuesday & Wednesday are the days we will need to worry about as
far as severe weather potential is concerned, when the warm front
lifts from southern to central MN/WI (Tuesday), and the cold
front awaits its turn to pass over the eastern Dakotas (Wednesday).
The western half of the forecast area (roughly St Cloud to
Fairmont) looks to have the highest threat for severe storms
Tuesday afternoon, given the mid-level cooling (acting to erode
the convective inhibition and steepen lapse rates) and enhanced
deep layer shear that will result as the deep closed low ejects
eastward from the Rockies to the Northern Plains and takes on a
negative tilt. These pieces of the puzzle are expected to come
together around 00z Wednesday over western MN. Storm mode looks to
be supercellular in nature given the progged instability & shear
parameters. Therefore, all severe phenomena (damaging winds, large
hail, tornadoes) appear possible. The activity then spreads east
across the forecast area on Tuesday evening, although there could
be a weakening trend as storms pull away from the best
forcing/cooling aloft. High temperatures on Tuesday and Wednesday
look to warm into the mid 80s to lower 90s. Heat index values do
near heat advisory criteria in the Twin Cities metro (95 degrees),
but progged Wet Bulb Globe Temperature (WBGT) values only in the
lower 80s illustrate the assistance breezy winds and cloud cover
will have on lowering the heat risk somewhat.
Wednesday brings the passage of the aforementioned cold front. We
do lose a bit of the forcing given the low will have lifted
to northwest Ontario. Therefore shear and flow look fairly weak,
so the potential for organized activity is lower. Eastern areas
(east of I-35) appear to have a slightly higher severe potential
given closer proximity to height falls with the closed low to the
northwest. However, plenty of residual instability will still be
around as exhibited by progged dewpoints in the mid/upper 60s and
precipitable water values around 2 inches.
In the wake of the system on Thursday and Friday temperatures
retreat back into the 80s for highs, which is cooler but still
above normal for mid June. Weak westerly mid level flow and faint
impulses could generate a shower or two, but overall dry weather
is expected into Friday. Late Friday and Saturday the front lifts
back norther toward the area, so we could see the return of a few
showers and thunderstorms.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 551 AM CDT Mon Jun 12 2017
Two main concerns...fog and thunderstorms.
A shallow deck of low ifr ceilings developed overnight, mainly
over east central MN and into much of the metro except for the
southwest. Some of this is also in far western WI. The remainder
of the area has shallow ground fog. Satellite imagery suggests the
lifr will persist into mid morning.
As for the storms, it looks like the next wave will arrive this
afternoon, first in southwest MN, then spreading northward. The
best chance in most areas seems to be this evening, though far
western MN could see a lot more storms late tonight.
KMSP...low ifr ceilings moved over the airfield just in the last
hour, and they will likely remain for a couple hours before
dissipating. Otherwise, the next weak short wave will arrive
midday today, and it's conceivable KMSP will have storms by early
afternoon. But it is more likely they will move in later later
this afternoon.
/OUTLOOK FOR KMSP/
Tue...VFR/MVFR with TSRA likely late. Wind S at 10-15kt.
Wed...VFR/MVFR with TSRA possible. Wind S-SW 5-10kt.
Thu...VFR. Wind W 5 to 10kt.
KMSP...
/OUTLOOK FOR KMSP/
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory until 9 AM CDT this morning for WIZ014-015-
023.
MN...Dense Fog Advisory until 9 AM CDT this morning for MNZ041>045-
047>068-073>075.
&&
SHORT TERM...TDK
LONG TERM...LS
AVIATION...TDKHazardous weather outlook, Jun 12, 9:36 AM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 936 AM CDT Mon Jun 12 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 131445- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 936 AM CDT Mon Jun 12 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected to spread north across the area as a warm front lifts across the region today. A few of these storms could be severe this afternoon and evening across southern Minnesota, with large hail and damaging winds the primary hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Widespread thunderstorm activity is expected Tuesday and Wednesday. Severe storms are possible on Tuesday afternoon and evening, and again on Wednesday generally east of Interstate 35. Large hail, damaging winds, tornadoes and heavy rainfall will be possible. Peak heat indices will near 95 degrees on Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon across southern Minnesota, and again on Tuesday and Wednesday.
In the hours before
Special weather statement, Jun 12, 9:10 AM CDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
910 AM CDT MON JUN 12 2017
MNZ084-121445-
Waseca-
910 AM CDT MON JUN 12 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WASECA COUNTY...
At 910 AM CDT, a strong thunderstorm was located over Janesville, or
13 miles east of Mankato, moving east at 30 mph.
Dime size hail is possible with this storm.
Locations impacted include...
Janesville and Smiths Mill.
This includes U.S. Highway 14 between mile markers 144 and 147.
LAT...LON 4411 9377 4416 9377 4420 9356 4419 9351
4411 9350
TIME...MOT...LOC 1410Z 260DEG 27KT 4414 9372
SPDSpecial weather statement, Jun 12, 10:42 AM CDT, 1 hour 47 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1042 AM CDT MON JUN 12 2017 MNZ085-121615- Steele- 1042 AM CDT MON JUN 12 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STEELE COUNTY... At 1042 AM CDT, a strong thunderstorm was located over Owatonna, moving east at 25 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... Owatonna, Medford, Clinton Falls, Merton, Moland and Owatonna Airport. This includes the following highways... Interstate 35 between mile markers 37 and 47. U.S. Highway 14 between mile markers 174 and 182. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4398 9325 4416 9328 4419 9305 4398 9305 TIME...MOT...LOC 1542Z 262DEG 23KT 4408 9317
Special weather statement, Jun 12, 11:11 AM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1111 AM CDT MON JUN 12 2017
MNZ091-121700-
Martin-
1111 AM CDT MON JUN 12 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN MARTIN COUNTY...
At 1110 AM CDT, a strong thunderstorm was located near Alpha, or near
Jackson In Jackson County, moving northeast at 25 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Sherburn, Trimont, Welcome, Ceylon, Dunnell, Wilbert and Foxlake.
This includes Interstate 90 between mile markers 82 and 95.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4382 9486 4384 9484 4378 9462 4357 9454
4350 9473 4351 9485
TIME...MOT...LOC 1610Z 221DEG 22KT 4356 9490Special weather statement, Jun 12, 11:34 AM CDT, 55 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1134 AM CDT MON JUN 12 2017
MNZ083-121730-
Blue Earth-
1134 AM CDT MON JUN 12 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BLUE EARTH COUNTY...
At 1133 AM CDT, a strong thunderstorm was located near Amboy, or 18
miles northeast of Fairmont, moving northeast at 25 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Lake Crystal, Mapleton, Good Thunder, Amboy, Vernon Center and Garden
City.
This includes U.S. Highway 169 between mile markers 26 and 49.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4389 9437 4414 9422 4415 9410 4411 9398
4403 9390 4392 9389 4384 9414 4385 9436
TIME...MOT...LOC 1633Z 221DEG 22KT 4387 9427Special weather statement, Jun 12, 11:48 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1148 AM CDT MON JUN 12 2017
MNZ084-085-093-121745-
Steele-Waseca-Freeborn-
1148 AM CDT MON JUN 12 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FREEBORN...SOUTHERN
STEELE AND SOUTHEASTERN WASECA COUNTIES...
At 1147 AM CDT, a strong thunderstorm was located over Hartland, or
10 miles northwest of Albert Lea, moving northeast at 20 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Blooming Prairie, New Richland, Clarks Grove, Ellendale, Geneva,
Hartland, Hollandale, Lemond, Hope, Manchester and Steele Center.
This includes Interstate 35 between mile markers 15 and 34.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 700 PM CDT for
south central Minnesota.
LAT...LON 4384 9363 4399 9341 4398 9315 4392 9304
4381 9305 4370 9325 4369 9345
TIME...MOT...LOC 1647Z 230DEG 19KT 4379 9345Special weather statement, Jun 12, 12:29 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1229 PM CDT MON JUN 12 2017
MNZ074-082-083-092-121815-
Brown-Blue Earth-Watonwan-Faribault-
1229 PM CDT MON JUN 12 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
FARIBAULT...EASTERN BROWN...WESTERN BLUE EARTH AND NORTHERN WATONWAN
COUNTIES...
At 1228 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Darfur to near Lewisville to near
Guckeen. Movement was northeast at 35 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
New Ulm, Sleepy Eye, Lake Crystal, Madelia, Mapleton, Winnebago, Good
Thunder, Amboy, Hanska, Vernon Center, Lewisville and Garden City.
This includes the following highways...
U.S. Highway 14 between mile markers 86 and 103, and near mile
marker 106.
U.S. Highway 169 between mile markers 20 and 46.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 700 PM CDT for
south central Minnesota.
LAT...LON 4371 9423 4374 9426 4385 9426 4385 9436
4397 9448 4406 9485 4443 9474 4441 9467
4439 9467 4440 9464 4433 9445 4427 9441
4420 9421 4392 9392
TIME...MOT...LOC 1728Z 207DEG 31KT 4404 9481 4397 9449 4369 9425The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 10:59 PM CDT | Dense Fog Advisory | MPX | Anoka, Benton, Brown, Carver, Chippewa, Chisago and 24 more | 9 hr |
| Jun 12, 8:48 AM CDT | Special Weather Statement | MPX | Blue Earth | 27 min |
| Jun 12, 9:10 AM CDT | Special Weather Statement | MPX | Waseca | 35 min |
| Jun 12, 10:42 AM CDT | Special Weather Statement | MPX | Steele | 33 min |
| Jun 12, 11:11 AM CDT | Special Weather Statement | MPX | Martin | 49 min |
| Jun 12, 11:34 AM CDT | Special Weather Statement | MPX | Blue Earth | 56 min |
| Jun 12, 11:48 AM CDT | Special Weather Statement | MPX | Freeborn | 57 min |
| Jun 12, 11:57 AM CDT | Severe Thunderstorm Warning | MPX | Martin, Watonwan | 33 min |
| Jun 12, 12:31 PM CDT | Special Weather Statement | MPX | Faribault | 44 min |
| Jun 12, 12:42 PM CDT | Special Weather Statement | MPX | Blue Earth | 48 min |
| Jun 12, 12:54 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Waseca | 36 min |
| Jun 12, 1:09 PM CDT | Special Weather Statement | MPX | Freeborn | 51 min |
| Jun 12, 1:24 PM CDT | Severe Thunderstorm Warning | MPX | Rice, Steele, Waseca | 36 min |
| Jun 12, 1:34 PM CDT | Special Weather Statement | MPX | Le Sueur, Rice | 26 min |
| Jun 12, 1:51 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue, Rice | 39 min |
| Jun 12, 2:42 PM CDT | Special Weather Statement | MPX | Steele | 18 min |
| Jun 12, 3:00 PM CDT | Special Weather Statement | MPX | Faribault | 45 min |
| Jun 12, 3:14 PM CDT | Special Weather Statement | MPX | Freeborn | 46 min |
| Jun 11, 9:01 PM CDT | Special Weather Statement | MPX | Rusk | 29 min |
| Jun 11, 9:45 PM CDT | Severe Thunderstorm Warning | MPX | Eau Claire | 45 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.